Hail, Bolivar
- When
- March 22, 11:04 PM CST
- Where
- Bolivar County, 2.88 mi E of Shaw
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.600, -90.770
Hail up to the size of quarters fell in Shaw.
A few thunderstorms moved across northern portions of Mississippi early in the morning of March 23rd and produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A few thunderstorms moved across northern portions of Mississippi early in the morning of March 23rd and produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 22, 8:55 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 955 PM CDT Sun Mar 22 2020 .UPDATE... Updated for evening discussion. && .DISCUSSION... The forecast is generally on track in the near term with a broad region of isentropic ascent and shower development shifting eastward into the ArkLaMiss Delta region this evening as previously expected. Modest instability (generally less than 500 j/kg most unstable CAPE and mid level lapse rates ~6.0 deg C) will support isolated thunderstorms. Have made minor adjustments to rain chances and other weather elements for the overnight, but no significant adjustments were necessary. Have also included a mention for patchy areas of early morning fog south of the I-20 corridor. /EC/ Prior discussion below: Tonight and Monday: Conditions will steadily moisten and warm through Monday under zonal flow aloft and increasing southwest flow at the surface and lower levels of the atmosphere. With lows ranging from the upper 50s to middle 60s, chances for showers, along with an isolated thunderstorm, will once again increase overnight into Monday morning. This is as a result of another front dropping south into the CWA, as a subtle mid/upper level disturbance traverses the region. By Monday mid-afternoon, the front will slow its southward progression as the disturbance exits east of the region. The coverage of convection will also decrease during this time. However, due to the front, increased instability with 60s dew points and highs ranging from around 70 to the lower 80s, a chance of showers and an isolated storm will remain in the forecast through the remainder of the daytime period. /19/ Tuesday through Sunday: The primary features to note in the forecast remain the Marginal Risk for strong to severe thunderstorms in northern parts of our forecast area on Tuesday, the warmer than normal temperatures expected around the region through the end of the week. An anomalously strong ridge centered over the Gulf Coast and a deepening trough over the western CONUS will keep our forecast area beneath westerly and southwesterly flow aloft, while low- level flow will continue mostly out of the south and west. This warm, moist advection regime will lead to enough instability ahead of a cold front's arrival on Tuesday to warrant the Marginal Risk for severe thunderstorms mainly that afternoon and evening. Surface based instability will be fairly meager despite the daytime heating, and mid-level lapse rates look to be a limiting factor, so do not anticipate widespread severe storms. The primary threat will be damaging wind gusts, but some hail and an isolated tornado cannot be ruled out with the strongest of storms. Better mid-level forcing will remain just to our north where a greater risk for severe weather exists in far northern Mississippi. Apart from the risk of severe storms, gusty winds and temperatures climbing into the lower to mid-80s can be expected Tuesday. As the front pushes south through the area Tuesday night into Wednesday, the threat for severe weather will decrease and the front will wash out along the Gulf Coast. Temperatures will moderate a few degrees with the front having moved through part of the area, but expect warmer temperatures to return with gusto for Thursday and Friday. A combination of MOS guidance values, locally derived 850mb temp correlations, and height/temperature anomalies all support max temperatures ranging from the lower 80s in the Delta to near 90 degrees in the Pine Belt both days. Timing of the next storm system is still a little uncertain at this time, but guidance suggests an upper-level shortwave trough/closed low should be lifting from the Plains through the Midwest between Friday to Sunday time frame. This will bring some moderation of temperatures once an associated surface cold front moves through our forecast area, but breezier winds and chances for showers and thunderstorms will return with it as well. /NF/ && .AVIATION... 00Z TAF discussion: Expect increasing IFR/MVFR category stratus as we go through tonight in association with a weak front over the area. The worst aviation weather will likely be in the GLH/GWO/GTR corridor where considerable SHRA/VCTS will impact sites for much of the forecast. Surface wind will be mainly light and somewhat variable depending on location in relation to the front. While fog is not expected to be a big concern, will monitor given the very moist BL. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 64 78 63 84 / 32 58 14 22 Meridian 60 78 63 84 / 16 63 20 19 Vicksburg 63 76 64 83 / 40 60 14 24 Hattiesburg 65 84 64 86 / 13 40 14 14 Natchez 66 79 65 83 / 20 39 14 18 Greenville 57 68 61 78 / 93 66 34 59 Greenwood 57 71 62 80 / 96 77 34 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous Weather Outlook National Weather Service Jackson MS 351 PM CDT Sun Mar 22 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 232100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 351 PM CDT Sun Mar 22 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms will be possible Tuesday afternoon through evening across far southeast Arkansas and portions of Mississippi and northeast Louisiana along and north of Interstate 20. The main threat with these storms will be damaging wind gusts and locally heavy downpours, however hail and an isolated tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday through Tuesday night. NF && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Special Weather Statement
National Weather Service Jackson MS
1144 PM CDT Sun Mar 22 2020
MSZ018-019-034-230530-
Washington MS-Sunflower MS-Bolivar MS-
1144 PM CDT Sun Mar 22 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER...NORTHWESTERN
WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lamont, or 10 miles north of Greenville, moving east at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Benoit around 1150 PM CDT.
Shaw around 1205 AM CDT.
Cleveland and Boyle around 1210 AM CDT.
Blaine around 1215 AM CDT.
Ruleville around 1220 AM CDT.
Other locations impacted by this storm include Doddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3363 9045 3358 9046 3345 9106 3345 9108
3343 9113 3345 9112 3347 9112 3350 9116
3349 9118 3356 9123 3358 9115 3360 9113
3362 9113 3365 9117 3367 9104 3388 9059
TIME...MOT...LOC 0444Z 250DEG 51KT 3353 9108
10The Jackson/Brandon,MS radar (KDGX), 164 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
3 hail. Local standard time, as filed.
Hail up to the size of quarters fell in Shaw.
Hail slightly larger than the size of quarters fell along US Highway 51 on the south side of Elliott.
Hail up to the size of quarters fell in Montpelier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881242, 881246, 881248.